Iowa, 2018

Tornadoes and Hail in Iowa, August 28, 2018

August 28, 2018 · NWS DVN · 35 events in 10 counties and zones

A powerful line of thunderstorms developed ahead of a cold front that moved across eastern Iowa during the late afternoon and evening hours of August 28th. The line of thunderstorms produced damaging winds mainly south of a line from Cedar Rapids to Clinton Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful line of thunderstorms developed ahead of a cold front that moved across eastern Iowa during the late afternoon and evening hours of August 28th. The line of thunderstorms produced damaging winds mainly south of a line from Cedar Rapids to Clinton Iowa. This line of storms also produced a tornado that traveled across Scott and Clinton Counties. There were also swaths of more intense damaging winds in Clinton, Henry, Iowa, and Scott Counties. The heaviest rain fell south of Interstate 80, where 2 to 4 inch amounts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 12:54 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 28, 12:54 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
154 PM CDT Tue Aug 28 2018

.SYNOPSIS...
Issued at 103 PM CDT Tue Aug 28 2018

Early this afternoon, an outflow boundary was slowly drifting
south across the CWA. Showers and thunderstorms began to form
along this boundary. Aloft a typical flash flooding pattern was
setup with broad southwest flow from at least H85 to H5. This
brought bountiful moisture into the area, especially. To the west
a H5 wave was located across NE and SD. This setup will continue
to lead to showers and thunderstorms across the area through
overnight and will serve as the main forecast problem in the
extended.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 103 PM CDT Tue Aug 28 2018

This afternoon: Current convection appears to still be elevated at
this time. These cores have been popping then dropping. With broad
southwest flow through the area, any wave through the flow is
leading to storms. Couple this with outflow boundaries and you
have the main driver for this afternoons storms. Hires guidance
has been less than stellar in placement of storms as the mesoscale
nature of the forcing is hard to grasp. That said, current
analysis of the environment suggests that there is a wave located
across SW IA that will continue to force storms this afternoon.
The elevated nature of these storms suggest that the main threat
from them will be small hail and heavy rain. This heavy rain may
act to prime the atmosphere for tonights main event, leading to a
flash flood event. At the least, this rain is across areas where
it is badly needed.

This evening: Main threat for severe looks to be tied to the main
wave across NE/SD and associated cold front. Stationary boundary
is expected to become active this afternoon and sweep towards the
east. With an unstable warm sector and sufficient moisture return,
the atmosphere is expected to recharge before this comes through.
Deep layer shear with the wave is forecast to be 40 to 50 kts.
O-3km shear from 00z to 06z is forecast to be near 40 knots nearly
perpendicular to the line. 0-1km shear of 20 to 25 knots. This
shear is perfect for a well defined QLCS with an embedded tornado
threat. There is also a threat for 70 mph wind gusts with any
mesovort that develops. Timing of this line is expected to affect
the area from 6pm in the west to near midnight in the east. Hires
guidance suggests that this line will mature across our CWA and
then weaken as it enters our eastern neighbors CWA.

Also tonight, with high PWATs flash flooding looks possible across
the CWA. As a result will keep the watch going through 12Z
tomorrow.

Tomorrow: Quiet beautiful day. Highs in the 70s with dew points in
the 50s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 151 PM CDT Tue Aug 28 2018

Slight changes to the long term were made this period with overall
pattern unchanged. No main changes to the superblend were made.
Quiet weather with below average temperatures Wednesday and
Thursday. Then the chance for rain and storms return for the end
of the week. With this expect the return of humidity and heat as
well. It does not appear that the heat will be as high as this
last weekend, more like average temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1218 PM CDT Tue Aug 28 2018

A line of showers and thunderstorms has developed generally along and
south of the I-80 corridor as of noon. These showers and storms
will expand and impact all TAF sites with MVFR/possible brief IFR
conditions early this afternoon. Attention then turns to this
evening as many CAMs bring a line of strong showers and storms
across the region this evening, which has been timed at each site
in TAFs. Drops to IFR/LIFR will be possible in the vicinity of
storms. Showers and storms will exit the region after midnight,
with MVFR conditions slowly transitioning to VFR Wednesday
morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Heat Advisory until 7 PM CDT this evening for Des Moines-Henry
     IA-Jefferson-Lee-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

     Heat Advisory until 7 PM CDT this evening for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren-Whiteside.

MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.

     Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...Speck
Hazardous weather outlook, Aug 28, 8:23 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Quad Cities IA IL
923 AM CDT Tue Aug 28 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291430-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
923 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A Heat Advisory is in effect for the counties approximately along
and south of a line from Sterling, Illinois to the Quad Cities to
Washington, Iowa. In this area, peak heat indices are forecast
near 100 F.

Thunderstorms are expected area wide today. Some of these storms
could be severe with the main threats being damaging winds, heavy
rain and isolated tornadoes. Large hail is a secondary threat. A
flash flood watch is in effect across the area through 7 am
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of thunderstorms are possible late Thursday through
Monday. It is too early to determine the potential for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 2 PM to 10 PM today.

In the hours before

Special weather statement, Aug 28, 1:16 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
216 PM CDT TUE AUG 28 2018

ILC073-131-161-195-IAC045-139-163-282015-
Rock Island-Mercer-Whiteside-Henry-Scott-Muscatine-Clinton-
216 PM CDT TUE AUG 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHEASTERN MERCER...SOUTHWESTERN WHITESIDE...NORTHWESTERN HENRY...
SCOTT...EAST CENTRAL MUSCATINE AND SOUTHEASTERN CLINTON COUNTIES
UNTIL 315 PM CDT...

At 215 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Illinois City to Boden. Movement was
northeast at 30 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Winds in excess of 30 mph are also possible with these
storms.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 289 and 306.
 Interstate 80 in Illinois between mile markers 1 and 21.
 Interstate 74 in Illinois between mile markers 1 and 25.
 Interstate 88 between mile markers 1 and 20.
 Interstate 280 between mile markers 1 and 18.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4187 9036 4159 8987 4116 9049 4143 9093
TIME...MOT...LOC 1915Z 214DEG 27KT 4140 9084 4126 9055

McClure
Special weather statement, Aug 28, 1:57 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
257 PM CDT TUE AUG 28 2018

ILC011-073-155-282100-
Putnam-Henry-Bureau-
257 PM CDT TUE AUG 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PUTNAM...
EASTERN HENRY AND BUREAU COUNTIES UNTIL 400 PM CDT...

At 256 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tampico to Kewanee. Movement was
northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 27 and 72.
 Interstate 180 between mile markers 1 and 13.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4123 8918 4123 8987 4122 8987 4122 9008
      4158 8999 4158 8917
TIME...MOT...LOC 1956Z 236DEG 33KT 4157 8982 4125 8994

McClure
Local storm report, Aug 28, 2:03 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HEAVY RAIN       2 SSE DAVENPORT         41.53N 90.59W
08/28/2018  M1.25 INCH       SCOTT              IA   PUBLIC

            LIGHT TO MODERATE RAIN CONTINUES.

&&

TAS
Local storm report, Aug 28, 3:04 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       2 SW MANLIUS            41.44N 89.69W
08/28/2018  M1.70 INCH       BUREAU             IL   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 55
            MINUTES.

&&

TAS
Local storm report, Aug 28, 4:20 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HEAVY RAIN       MOUNT UNION             41.06N 91.39W
08/28/2018  E1.70 INCH       HENRY              IA   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

TAS
Special weather statement, Aug 28, 4:22 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
522 PM CDT TUE AUG 28 2018

IAC011-282315-
Benton-
522 PM CDT TUE AUG 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENTON COUNTY UNTIL 615
PM CDT...

At 521 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Rowley to near Belle Plaine. Movement was
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Vinton, Belle Plaine, Atkins, Walford, Urbana, Dysart, Shellsburg,
Newhall, Blairstown, Van Horne, Keystone, Norway, Garrison, Mount
Auburn, Luzerne, Vinton Memorial Airport, Hannen Lake Park, Minne
Estema Park, Benton County Fairgrounds and Wildcat Bluff Park.

This includes Interstate 380 between mile markers 40 and 48.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4230 9230 4230 9183 4186 9183 4186 9230
TIME...MOT...LOC 2221Z 276DEG 20KT 4238 9188 4184 9224

Gibbs

The radar

The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 28, 4:28 PM CST
Where
Iowa County, 0.57 mi ENE of Millersburg
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.574, -92.160

This is the beginning of a swath of thunderstorm wind damage. Numerous trees were damaged in the Williamsburg area. The peak estimated wind speeds were 75 MPH.

Thunderstorm Wind, Keokuk

When
August 28, 4:30 PM CST
Where
Keokuk County, 1.04 mi E of What Cheer
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.400, -92.350

A public report of large trees down in What Cheer. The time of the event was estimated using radar.

Thunderstorm Wind, Keokuk

When
August 28, 4:40 PM CST
Where
Keokuk County, 0.52 mi W of Sigourney
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.330, -92.210

A public report of trees down in Sigourney. The time of the event was estimated using radar.

Thunderstorm Wind, Iowa

When
August 28, 4:49 PM CST
Where
Iowa County, 2.32 mi NNE of North English
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.550, -92.060

Broadcast media reported that power lines were down on Highway 149.

Thunderstorm Wind, Iowa

When
August 28, 4:49 PM CST
Where
Iowa County, 2.21 mi SE of Parnell
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.559, -91.968

Power poles were snapped and blown down for three quarters of a mile. This is the middle of a path that is about 1 mile wide. There is also widespread tree damage in this area with some trees snapped and crops blown down in this area.

Hail, Iowa

When
August 28, 4:52 PM CST
Where
Iowa County, 0.86 mi NE of Parnell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.590, -91.990

Thunderstorm Wind, Iowa

When
August 28, 4:52 PM CST
Where
Iowa County, 0.86 mi NE of Parnell
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.590, -91.990

Thunderstorm Wind, Iowa

When
August 28, 4:58 PM CST
Where
Iowa County, 0.52 mi W of Parnell
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -92.010

A trained spotter reported numerous trees down all over town. No power at their residence.

Thunderstorm Wind, Iowa

When
August 28, 4:58 PM CST
Where
Iowa County, 4.29 mi ENE of Holbrook
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.597, -91.840

This is the end of a swath of widespread thunderstorm wind damage with flattened corn.

Thunderstorm Wind, Louisa

When
August 28, 5:05 PM CST
Where
Louisa County, 0.86 mi NE of Columbus City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.280, -91.370

Thunderstorm Wind, Washington

When
August 28, 5:10 PM CST
Where
Washington County, 0.86 mi SE of Washington
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.290, -91.690

A trained spotter reported trees down in the city of Washington.

Thunderstorm Wind, Johnson

When
August 28, 5:15 PM CST
Where
Johnson County, 1.72 mi SE of North Liberty
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -91.600

A trained spotter reported a 24 inch diameter tree was down in their front yard. Time of the event was estimated using radar.

Thunderstorm Wind, Johnson

When
August 28, 5:15 PM CST
Where
Johnson County, 1.7 mi WNW of University Hgts
Measured
71 kt (82 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.660, -91.600

The Emergency Manager reported a 71 knot measured wind gust at the Johnson County EMA Building. The time of the event was estimated using radar.

Thunderstorm Wind, Johnson

When
August 28, 5:22 PM CST
Where
Johnson County, 1.24 mi SE of Iowa City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.660, -91.530

The Emergency Manager reported power lines and tree branches down in town and south of town.

Thunderstorm Wind, Louisa

When
August 28, 5:24 PM CST
Where
Louisa County, 0.86 mi NE of Columbus City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.280, -91.370

Thunderstorm Wind, Johnson

When
August 28, 5:28 PM CST
Where
Johnson County, 0.69 mi N of Iowa City Muni Arpt
Measured
72 kt (83 mph) measured gust
Reported by
ASOS
Coordinates
41.640, -91.550

Thunderstorm Wind, Johnson

When
August 28, 5:30 PM CST
Where
Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -91.510

A trained spotter reported that a 8 to 12 inch diameter hardwood tree was uprooted. The spotter noted a measured wind gust of 70 MPH before the power failed. The wind speeds may have been higher.

Thunderstorm Wind, Johnson

When
August 28, 5:30 PM CST
Where
Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.640, -91.510

A trained spotter measured a wind gust of 70 MPH before the power went out. The winds were likely higher.

Thunderstorm Wind, Muscatine

When
August 28, 5:35 PM CST
Where
Muscatine County, Muscatine Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.370, -91.150

Thunderstorm Wind, Scott

When
August 28, 5:54 PM CST
Where
Scott County, 2.93 mi WNW of Buffalo
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -90.780

A 10 inch diameter tree down on South Mississippi Street in Bluegrass.

Thunderstorm Wind, Scott

When
August 28, 5:54 PM CST
Where
Scott County, 2.93 mi WNW of Buffalo
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.470, -90.780

Thunderstorm Wind, Clinton

When
August 28, 6:04 PM CST
Where
Clinton County, 0.86 mi NE of Wheatland
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.840, -90.840

A 30 to 40 foot section of roof was blown off the high school. A NWS survey estimated straight line winds of 70 to 80 MPH.

Tornado, Scott

When
August 28, 6:09 PM CST to 6:10 PM CST
Where
Scott County, 3.84 mi N of Donahue to 4.48 mi NNE of Donahue
Rating
EF0
Path length
0.96 mi
Path width
25 yd
Continued into
Clinton, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
41.755, -90.673

An EF-0 tornado touched down near the Scott County and Clinton County line. Minor damage to tree branches was observed in this area. The tornado strengthened and caused damage to trees and a house. Towards the end of its path, it caused mainly damage to corn. The peak estimated winds were 80 MPH and the tornado was on the ground for 4.14 miles.

Tornado, Clinton

When
August 28, 6:10 PM CST to 6:14 PM CST
Where
Clinton County, 4.02 mi S of Grand Mound to 3.68 mi SW of Dewitt
Rating
EF0
Path length
3.12 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.763, -90.657

An EF-0 tornado touched down near the Scott County and Clinton County line. Minor damage to tree branches was observed in this area. The tornado strengthened and caused damage to trees and a house. Towards the end of its path, it caused mainly damage to corn. The peak estimated winds were 80 MPH and the tornado was on the ground for 4.14 miles.

Thunderstorm Wind, Scott

When
August 28, 6:10 PM CST
Where
Scott County, 2.14 mi SSW of Scott County Park
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.690, -90.540

A NWS Employee reported a four inch branch down and estimated a wind gust of 60 to 65 MPH.

Thunderstorm Wind, Scott

When
August 28, 6:12 PM CST
Where
Scott County, 0.86 mi NW of Bettendorf
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.540, -90.530

A NWS Employee reported numerous 3 to 5 inch diameter branches down between Interstate 74 and Bridge Avenue on Locust Street. The time of the event was estimated using radar.

Thunderstorm Wind, Scott

When
August 28, 6:13 PM CST
Where
Scott County, 4.31 mi SE of Maysville
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.600, -90.680

This was measured by the Interstate 80 to Interstate 280 Interchange RWIS.

Thunderstorm Wind, Scott

When
August 28, 6:27 PM CST
Where
Scott County, 2.93 mi WNW of Buffalo
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -90.780

A trained spotter reported that a tree was down on a house 1 mile east of Hacker Street.

Thunderstorm Wind, Clinton

When
August 28, 6:37 PM CST
Where
Clinton County, 0.86 mi SE of Elvira
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.860, -90.360

A NWS Storm Survey Team found extensive damage to corn in the area. In Elvira, the roof of a large farm building was removed by the wind. Trees were also snapped in town. The wind speeds were estimated to be in the 80 to 90 MPH range.

Thunderstorm Wind, Clinton

When
August 28, 6:42 PM CST
Where
Clinton County, 1.24 mi NW of Dewitt
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.830, -90.570

Thunderstorm Wind, Clinton

When
August 28, 6:47 PM CST
Where
Clinton County, Clinton Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.830, -90.330

Thunderstorm Wind, Henry

When
August 28, 7:05 PM CST
Where
Henry County, 1.04 mi W of Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.970, -91.570

A trained spotter reported widespread tree damage in the city. Trees were down on cars and homes. The largest tree was estimated to be about 4 inches in diameter. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
August 28, 7:10 PM CST
Where
Henry County, Mt Pleasant
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.970, -91.550

Widespread thunderstorm wind damage with down tree limbs, whole trees, and power lines throughout the city of Mount Pleasant. The peak estimated wind speed was 85 MPH.

Thunderstorm Wind, Henry

When
August 28, 7:30 PM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -91.550

The emergency manager reported power lines down in the city of Mount Pleasant.

Thunderstorm Wind, Lee

When
August 28, 7:45 PM CST
Where
Lee County, 0.53 mi W of Keokuk
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -91.390

A trained spotter reported multiple trees down in Keokuk. One of them was on down on a road and was around 7 inches in diameter. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782436, 782090, 782376, 782091, 782438, 782085, 782396, 782377, 782439, 782397, 782378, 782379, 782398, 782380, 782399, 782400, 782381, 782401, 782403, 782382, 782404, 782384, 782087, 782088, 782386, 782387, 782405, 782388, 782389, 782406, 782407, 782392, 782431, 782393, 782395.